Alert archive / South Dakota / Tornado Warnings in 2010

Tornado Warning 47, NWS Sioux Falls, SD

July 27, 2010Beadle County, South Dakota

NWS Sioux Falls, SD issued this tornado warning at Jul 27, 2010, 5:03 PM CDT for Beadle County, South Dakota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2010, 5:03 PM CDT (22:03 UTC)
Expired
Jul 27, 2010, 5:30 PM CDT
In force
27 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

County Beadle County, SD

The radar

The Aberdeen radar (KABR), 126 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 27, 3:09 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.1 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2010-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2744 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2010-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 275 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2744 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
1279 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
275 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

266 
WFUS53 KFSD 272203
TORFSD
SDC005-272230-
/O.NEW.KFSD.TO.W.0047.100727T2203Z-100727T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
503 PM CDT TUE JUL 27 2010

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA...

* UNTIL 530 PM CDT

* AT 504 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS
  DANGEROUS STORM WAS LOCATED NEAR HURON...AND MOVING SOUTHEAST AT 25
  MPH.

* THIS TORNADIC STORM WILL BE NEAR...
  CAVOUR AROUND 515 PM CDT...
  YALE AROUND 520 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4445 9786 4420 9786 4420 9804 4428 9832
      4440 9833 4449 9822
TIME...MOT...LOC 2204Z 298DEG 21KT 4435 9818

$$

LIEBL
2 follow-up statements
420 
WWUS53 KFSD 272214
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
514 PM CDT TUE JUL 27 2010

SDC005-272230-
/O.CON.KFSD.TO.W.0047.000000T0000Z-100727T2230Z/
BEADLE SD-
514 PM CDT TUE JUL 27 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHEASTERN BEADLE COUNTY
UNTIL 530 PM CDT...

AT 514 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED NEAR CAVOUR...OR 8 MILES EAST OF HURON...MOVING
EAST AT 35 MPH.

THIS TORNADO WILL AFFECT MAINLY RURAL AREAS OF SOUTHEASTERN BEADLE
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS SHOULD NOT TAKE SHELTER UNDER HIGHWAY OVERPASSES. AS A LAST
RESORT... EITHER PARK YOUR VEHICLE AND STAY PUT...OR ABANDON YOUR
VEHICLE AND LIE DOWN IN A LOW LYING AREA.

&&

LAT...LON 4431 9818 4438 9816 4448 9811 4445 9786
      4420 9786 4420 9804
TIME...MOT...LOC 2214Z 284DEG 31KT 4435 9801

$$

LIEBL
086 
WWUS53 KFSD 272228
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
528 PM CDT TUE JUL 27 2010

SDC005-272239-
/O.EXP.KFSD.TO.W.0047.000000T0000Z-100727T2230Z/
BEADLE SD-
528 PM CDT TUE JUL 27 2010

...THE TORNADO WARNING FOR SOUTHEASTERN BEADLE COUNTY WILL EXPIRE AT
530 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY...HOWEVER HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS 
THUNDERSTORM.

LAT...LON 4431 9818 4438 9816 4448 9811 4445 9786
      4420 9786 4420 9804
TIME...MOT...LOC 2229Z 284DEG 31KT 4432 9783

$$

LIEBL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Jul 27, 3:43 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 27, 3:43 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
343 PM CDT TUE JUL 27 2010

.DISCUSSION...
FOCUS FOR TONIGHT ON APPROACHING COLD FRONT. CU FIELD AND FINE LINES
ON UPSTREAM RADAR IMAGERY INDICATE VARIOUS SURFACE BOUNDARIES POISED
JUST TO THE NORTHWEST OF THE CWA AT 20Z. NOT SEEING ANYTHING TOO
IMPRESSIVE IN CU FIELD AS OF YET IN NORTHEAST SOUTH DAKOTA...BUT
BOUNDARY IS PUSHING INTO DEEPER MOISTURE SO STILL EXPECTING SOME
DEVELOPMENT ALONG THE BOUNDARY THIS EVENING...SLIDING SOUTHEAST WITH
THE BOUNDARY THROUGH MAINLY THE NORTHEAST HALF OF THE CWA THROUGH
ABOUT 09Z. HRRR (HI-RES RAPID REFRESH) MODEL HAS BEEN CONSISTENT IN
DEVELOPING SCATTERED CONVECTION INTO OUR NORTHWEST AROUND 22Z...WITH
CONVECTION BECOMING MORE WIDESPREAD OVER SOUTHWEST MINNESOTA AFTER
28/01Z AS BOUNDARY REACHES SLIGHTLY LESS CAPPED AIRMASS. ISOLATED
SEVERE STORMS POSSIBLE...WITH MAIN THREAT BEING WIND GIVEN DEEP WARM
LAYER TO LIMIT LARGE HAIL THREAT. HRRR ALSO APPEARS TO WANE MORE
WIDESPREAD SURFACE BASED CONVECTION BY 04Z OR SO...WITH LIGHTER AND
MORE SCATTERED ELEVATED CONVECTION DEVELOPING FARTHER NORTHWEST AS
THE MID LEVEL FRONT PUSHES INTO THE AREA. THIS LIGHT ACTIVITY HAS
BEEN ONGOING WELL TO OUR NORTHWEST...AND WHILE THREAT OF SEVERE
WEATHER AND HEAVY RAIN SHOULD DIMINISH...WOULD STILL EXPECT SOME
LIGHT-MODERATE SHRA/TSRA TO BE AROUND. WILL KEEP LIKELY POPS GOING
ACROSS THE NORTHEAST THIS EVENING WITH A MENTION OF ISOLATED SEVERE
AND HEAVY RAIN...WITH LIKELY POPS EXTENDING INTO THE EARLY PART OF
THE OVERNIGHT...TAPERING AFTER 09Z AS SUPPORT FOR EVEN THE ELEVATED
CONVECTION EXITS TO THE SOUTHEAST. DRIER AIR STARTS TO FILTER IN
BEHIND THE FRONT BY DAYBREAK...WITH OVERNIGHT LOWS RANGING FROM NEAR
60 NORTHWEST IN THE CWA...TO AROUND 70 IN THE SOUTHEAST.   /JH

LOOKING AT A MUCH NICER WED FOLLOWING COLD FRONTAL PASSAGE TONIGHT.
SFC HIGH PRESSURE NUDGING INTO THE AREA WILL MAKE FOR LIGHT WINDS
AND PRODUCE CLEAR TO PARTLY CLOUDY SKIES. TODAYS 70+ DEGREE DEW
POINTS WILL BE REPLACED BY MORE REASONABLE 60 DEGREE DEW POINTS...
MAKING IT FEEL MUCH MORE COMFORTABLE. CHANCES FOR THUNDERSTORMS WILL
BE WELL SOUTH OF THE CWA ALONG THE STALLED OUT COLD FRONT ACROSS SRN
NE AND SRN IA. HIGH PRESSURE AXIS WILL REMAIN OVER THE AREA WED
NIGHT...KEEPING SKIES ON THE CLEAR SIDE AND ALLOWING TEMPERATURES TO
DIP INTO THE 50S IN MANY PLACES.

CHANCES FOR THUNDERSTORMS BEGIN TO RETURN LATE THU AS A COLD FRONT
PUNCHES ACROSS THE AREA. SOME DISAGREEMENT WILL THE MODELS AS FAR AS
TIMING...BUT GENERAL CONSENSUS IS FOR EVENING AND OVERNIGHT
THUNDERSTORMS. SHOULD STORMS DEVELOP...A FEW COULD BE SEVERE
SIDE...BUT AT THIS TIME THE SEVERE THREAT LOOK MINIMAL. KEPT IN SOME
MENTION OF THUNDERTORMS FRIDAY BUT MOST LIKELY THUNDERSTORMS WILL BE
OUT OF THE FORECAST AREA. SHOULD BE ABLE TO DROP MENTION OF
THUNDERSTORMS FRIDAY SHOULD THE NEXT RUN OF MODELS REMAIN ON THE DRY
SIDE. OTHERWISE DRY THROUGH MUCH OF THE WEEKEND...WITH THE NEXT
DECENT CHANCE OF THE THUNDERSTORMS INTO SUNDAY NIGHT. /97

&&

.AVIATION...
SCT TSRA WL DEVELOP N OF I90 ALONG A CDFNT AFTER 22Z AND THEN SPREAD
SLOWLY SEWD THRU 06Z. OCNL MVFR CIGS AND VSBYS WITH THE TSRA. MOST
TSRA EXPECTED TO EXIT NWRN IA BY 09Z...FOLLOWED BY DRY NORTHWEST
WINDS AROUND 10KTS OR LESS AND VFR CONDITIONS THROUGH WEDNESDAY. /JH

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&
Hazardous weather outlook, Jul 27, 11:53 AM CDT, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1153 AM CDT TUE JUL 27 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-281200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1153 AM CDT TUE JUL 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A STRONG
COLD FRONT THAT WILL MOVE THROUGH THE AREA TONIGHT. SOME OF THE
STRONGER STORMS IN THE LATE AFTERNOON MAY BE ABLE TO PRODUCE HAIL
TO THE SIZE OF QUARTERS AND WIND GUSTS IN EXCESS OF 60 MPH. THIS
WILL BE MOST LIKELY ALONG THE HIGHWAY 14 CORRIDOR IN EASTERN
SOUTH DAKOTA...THOUGH ISOLATED SEVERE STORMS ARE POSSIBLE AS FAR
SOUTH AS INTERSTATE 90.

AS THE EVENING PROGRESSES...THE STORMS ARE EXPECTED TO EVOLVE
INTO A LINE. ONCE THIS OCCURS...THEY WILL BE CAPABLE OF PRODUCING
WIND GUSTS IN EXCESS OF 70 MPH ALONG WITH HAIL TO THE SIZE OF
QUARTERS.  THIS  IS EXPECTED TO OCCUR MAINLY ALONG AND EAST OF
INTERSTATE 29 FROM SIOUX FALLS TO BROOKINGS...AND ACROSS
SOUTHWEST MINNESOTA INTO NORTHWEST IOWA NORTH OF HIGHWAY 18
DURING THE EVENING HOURS.

FLOODING...
HEAVY RAINFALL LAST WEEK HAS PRODUCED AREAS OF RIVER FLOODING
ALONG THE VERMILLION...BIG SIOUX AND LITTLE SIOUX. FLOODING
CONTINUES ALONG THE JAMES RIVER.

EXCESSIVE TEMPERATURES...
HOT AND HUMID CONDITIONS WILL CAUSE HEAT INDICES WILL RISE TO 100
TO 105 DEGREES THIS AFTERNOON ALONG AND SOUTH OF A LINE FROM
TYNDALL SOUTH DAKOTA...TO SIOUX FALLS TO WINDOM MINNESOTA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT...MAINLY ALONG AND EAST
OF THE JAMES RIVER VALLEY. SOME OF THESE STORMS MAY BE SEVERE
PRODUCING LARGE HAIL TO THE SIZE OF HALF DOLLARS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM ALONG HIGHWAY 14
IN EASTERN SOUTH DAKOTA...AND AFTER 7 PM ACROSS SOUTHWEST
MINNESOTA AND FAR NORTHWEST IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 5:31 PM CDTSevere Thunderstorm WarningFSDBeadle, Kingsbury, Miner44 min
Jul 27, 6:08 PM CDTSevere Thunderstorm WarningFSDMiner37 min
Jul 27, 6:44 PM CDTSevere Thunderstorm WarningFSDHanson, Lake, McCook, Miner46 min

Nearby

Tornado Warnings in South Dakota, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.